MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA NAVIGATION 2.0.; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA NAVIGATION 2.0.; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/11/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1 a risk to the patient's health could not be excluded for these specific circumstances, since a screw was placed in a different location in the spine than anticipated with brainlab navigation involved, although according to the hospital/surgeon (treating clinician): the deviation of 1 of 4 spine screws placed with the aid of navigation was detected by the surgeon after the surgery, and the screw was corrected to its intended position with aid of navigation during a revision surgery 2 days later.There was no direct (or increased) risk of harm to a critical structure due to the incorrect screw placement.Despite correct placement of the revised screw, the outcome of the revision surgery was considered not successful for reasons unrelated to navigation and its use (during final tightening of the revised l5 screw, the l4 screw pulled out - acc.To the surgeon this was fully due to soft patient bone condition, and navigation did not contribute).There was neither harm nor negative effect to the patient due to the incorrect screw placement nor due to the repeat surgery/anesthesia of 1.5h.There were no further remedial actions necessary, done or planned for this patient due to the incorrect screw placement.Hospitalization was prolonged by 1 day for the revision surgery.H6 a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.
 
Event or Problem Description
A minimally invasive surgery (on (b)(6) 2025) on the lumbar spine for a fusion of vertebrae l4 to l5, using a prone lateral approach for cage insertion, with intended placement of 4 spine screws bilateral for fixation, was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 2.0.From post-operative scans taken the next morning, the surgeon discovered that the right l5 screw placed with the aid of navigation deviated from their intended position.According to the surgeon (treating clinician): the deviation of 1 of 4 spine screws placed with the aid of navigation was detected by the surgeon after the surgery, and the screw was corrected to its intended position with aid of navigation during a revision surgery 2 days later.There was no direct (or increased) risk of harm to a critical structure due to the incorrect screw placement.Despite correct placement of the revised screw, the outcome of the revision surgery was considered not successful for reasons unrelated to navigation and its use (during final tightening of the revised l5 screw, the l4 screw pulled out - acc.To the surgeon this was fully due to soft patient bone condition, and navigation did not contribute).There was neither harm nor negative effect to the patient due to the incorrect screw placement nor due to the repeat surgery/anesthesia of 1.5h.There were no further remedial actions necessary, done or planned for this patient due to the incorrect screw placement.Hospitalization was prolonged by 1 day for the revision surgery.
 
Event or Problem Description
A minimally invasive surgery on the lumbar spine for a fusion of vertebrae l4 to l5, with intended placement of 4 spine screws bilateral for fixation, was performed with the aid of the display by the brainlab navigation software spine & trauma navigation 2.0.From post-operative scans taken one day after the surgery, the surgeon discovered that the screw placed on vertebra l5 on the right side of the patient with the aid of navigation deviated from their intended position.According to the surgeon (treating clinician): the deviation of 1 of 4 spine screws placed with the aid of navigation was detected by the surgeon after the surgery, and the screw was corrected to its intended position with aid of navigation during a revision surgery 2 days later.There was no direct (or increased) risk of harm to a critical structure due to the incorrect screw placement.Despite correct placement of the revised screw, the outcome of the revision surgery was considered not successful for reasons unrelated to navigation and its use (during final tightening of the revised l5 screw, the l4 screw pulled out - acc.To the surgeon this was fully due to soft patient bone condition, and navigation did not contribute).There was neither harm nor negative effect to the patient due to the incorrect screw placement nor due to the repeat surgery/anesthesia of 1.5h.There were no further remedial actions necessary, done or planned for this patient due to the incorrect screw placement.Hospitalization of the patient was prolonged by 1 day for the revision surgery.
 
Additional Manufacturer Narrative
B2,h1: a risk to the patient's health could not be excluded for these specific circumstances, since a screw was placed in the patient's spine in a different position than desired with brainlab navigation involved despite according to the surgeon (treating clinician): the deviation of 1 of 4 spine screws placed with the aid of navigation was detected by the surgeon after the surgery, and the screw was corrected to its intended position with aid of navigation during a revision surgery 2 days later.There was no direct (or increased) risk of harm to a critical structure due to the incorrect screw placement.Despite correct placement of the revised screw, the outcome of the revision surgery was considered not successful for reasons unrelated to navigation and its use (during final tightening of the revised l5 screw, the l4 screw pulled out - acc.To the surgeon this was fully due to soft patient bone condition, and navigation did not contribute).There was neither harm nor negative effect to the patient due to the incorrect screw placement nor due to the repeat surgery/anesthesia of 1.5h.There were no further remedial actions necessary, done or planned for this patient due to the incorrect screw placement.Hospitalization was prolonged by 1 day for the revision surgery.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the deviating placement with the aid of navigation, with the spine screw in vertebrae right l5 deviating by 10mm lateral at entry and approximately 19mm lateral (slightly cranial) at target is: -relative movements of the patient anatomy during the surgery between the location the navigation reference array was fixated to (l2), and the vertebrae operated on (l5), due to an insufficiently rigid connection of the anatomy in between, and the forces applied to the bone during instrumentation (for e.G.Pressure applied by tap, and screwdriver).Movements of the vertebra (actual anatomy) operated on during the surgery, in relation to the reference array location, multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.In this case, a possible instability is observed between the fixation level and instrumented levels, surgical forces were applied to the left side prior to right (specifically tap and screwdriver), and the screw following the revised screw also appears to be lateral to expected.Apparently, the resulting deviation between the registered pre-placement patient image scan in the navigation display and the actual patient anatomy during the surgery was not recognized by the user with the appropriate and necessary navigation accuracy verification throughout the surgery.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE & TRAUMA NAVIGATION 2.0.
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
boutaina mediane
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key22466906
Report Number8043933-2025-00050
Device Sequence Number17211600
Product Code OLO
UDI-Device Identifier04056481143954
UDI-Public04056481143954
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04
Device Catalogue Number26509E
Device Lot NumberSW V. 2.0.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/12/2025
Supplement Date Received by Manufacturer06/12/2025
Initial Report FDA Received Date07/10/2025
Supplement Report FDA Received Date08/14/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/01/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Hospitalization;
Patient SexUnknown